Background: Major trauma affects the immune system, and immunosuppression may render the patients susceptible to septic complications. The purpose of this study was to investigate lipopolysaccharide (LPS)-induced releases of tumor necrosis factor-α (TNF-α) and interleukin-6 (IL-6) in whole blood in patients undergoing total hip replacement. Methods: Seven patients (6 females) who underwent elective total hip replacement were included. Ex vivo LPS-induced releases of TNF-α and IL-6 were measured in a whole blood assay at days 1, 6, 9 and 12 postoperatively, using low- and high-dose LPS incubation. At the same time, white blood cell counts were analyzed. Results: The amount of TNF-α release was significantly reduced at days 6 and 12. Compared to monocyte counts, TNF-α release was significantly decreased also at day 9 in low- and high-dose LPS stimulation. IL-6 in plasma was significantly increased at day 1 and normalized thereafter. There were no differences in LPS-induced IL-6 levels compared to the levels before surgery. Conclusion: This in vivo/ex vivo study shows a reduced capacity of whole blood to release LPS-induced TNF-α at day 6 through to day 12 after major orthopedic surgery. Attenuated TNF-α release may contribute to an increased postoperative susceptibility to gram-negative sepsis.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.